One of the most dramatic drug interactions we're likely to see in the EMS setting is the Antabuse reaction. Disulfiram (Antabuse) is used as a pharmacologic aid to help people stop drinking. Although Antabuse is not an EMS drug, we do, on occasion, see patients who have imbibed a bit of the ol' nip and tuck (or a pint of Mad Dog 20/20 $3.99 at the local liquor store and people say I don't do research).
Antabuse works on the principle of negative reinforcement (sort of like a large orogastric tube or a Foley catheter). Ethanol is initially metabolized within the body to acetaldehyde and then to acetic acid. Disulfiram blocks the second step in this process. As it does, acetaldehyde builds up rapidly within the system, inducing the worse hangover imaginable. The similarity in terms to formaldehyde is not coincidental. The molecules differ only by a few atoms. The idea is that once you experience this, you won't want to drink again (either that or you'll want to stop the Antabuse; but this thought seems to escape the medical community). Pavlov would be thrilled.
Signs and symptoms range from headache and a feeling of general discomfort to flushing, tachycardia, vomiting, hypotension and death. Disulfiram may produce these symptoms with any kind of alcohol, even the small amounts found in cooking products, mouthwashes and "over-the-counter" cough and cold preparations. In addition, other drugs with similar chemical structures, such as the antimicrobials metronidazole (Flagyl) and trimethoprim (Bactrim), may induce similar reactions. History is key to the diagnosis. The reaction can often be managed with 1-2 L of isotonic fluid and the judicious use of an anxiolytic, such as diazepam or midazolam (administered at the discretion of medical control).
Ethanol interactions with benzodiazepines, etc.
Ethanol exhibits a constellation of interactions with other agents as well. Patients in whom both alcohol and benzodiazepines (diazepam, midazolam) are present will demonstrate exaggerated cognitive and respiratory depression. The effect of each agent is synergistic (additive) to the other; both ethanol and benzodiazepines require optimal hepatic function for proper metabolism. In the alcoholic, hepatic function is likely to be impaired, and the effect of both agents is more potent in degree and duration of action. Similar interactions occur between barbiturates and ethanol, where the presence of ethanol prevents appropriate hepatic metabolism of the drug. Profound decreases in mental status, respiratory effort and blood pressure may result.
The concomitant use of phenothiazines and ethanol may also enhance CNS depression and impair psychomotor function, but the mechanism of action is different. Although metabolism of the drugs is not an issue, they bind to different receptor sites within the brain. The effect of the two agents becomes cumulative.
Finally, the use of metaclopromide (Reglan), an agent used in the prevention of nausea and vomiting, may increase the rate of ethanol absorption. Metaclopromide has both a central nervous system effect on nausea and prevents vomiting by increasing the tone of GI musculature, contraction the gastroesophageal sphincters. By promoting movement of ethanol within the GI tract, a dose of ethanol may have a more pronounced and immediate effect due to more rapid absorbtion of alcohol within the small bowel.
Etomidate, furosemide & lidocaine
There are other, less common, interactions of concern. Etomidate is a sedative often used as part of a rapid sequence induction (RSI) intubation protocol. When administered to a patient on the calcium channel blocker verapamil (Calan), the use of etomidate may produce a markedly exaggerated anesthetic effect with respiratory depression and apnea. The etiology of this phenomenon is unknown.
Furosemide (Lasix) may exhibit an interesting interaction when given to patients on digoxin therapy. Digitalis is used to enhance cardiac contractility in patients with congestive heart failure and to slow conduction though the AV node in patients with tachydysrhythmias, such as atrial fibrillation and SVT. Digitalis exerts its effect though inhibition of the Na-K pump. However, when a potent loop diuretic like furosemide is used, the patient excretes additional amounts of magnesium and potassium in the urine. As a result, arrhythmias may emerge. As a footnote, this is another potential indication for the use of magnesium in the field. The patient with suspected digitalis intoxication, especially when cardiac arrhythmias are noted (the classic ECG of the dig toxic patient exhibits PAT with block), may benefit from administration of a bolus dose of 2 grams of MgSO4.
Interactions with lidocaine focus on metabolism. Histamine-2 receptor blocking agents (cimetidine, ranitidine), used in acid peptic disease, are metabolized within the liver by the same enzymes that clear lidocaine from the blood. As these enzymes are busy metabolizing the GI drug, they can't concurrently clear lidocaine from the blood. Peak lidocaine levels in these patients may rise by 50% as clearance falls and the additive effect of multiple doses becomes significantly more pronounced. Beta blockers may also inhibit lidocaine clearance through the inhibition of hepatic enzymes, as well as by decreasing blood flow to the liver (the antihypertensive effect of the beta blockers reduces circulatory transport of lidocaine to the liver for clearance).
Nitroglycerin & Viagra
Finally, we come to the drug interaction voted most likely to produce a really good party story. I'm referring, of course, to the relationship between nitroglycerin and Viagra (sildenafil)
(In the interest of truth, I will pre-empt the question and confess that I haven't yet tried this miracle drug. As John Adams notes in the musical 1776, "I'm only 41. I still have my virility! And I can romp through Cupid's Grove with great agility! But life is more than sexual combustibility!" However, a physician assistant friend of mine got hold of some samples right after the agent came out and ran his own uncontrolled prospective clinical trial. In his report, he noted that at first it was great. He felt like he was 18 again, and his wife was extremely pleased with his efforts. But after the first hour or so, he was tired; she was asleep, but "it" wasn't. I think the phrase he used to describe the feeling was, "Enough, already." Which reminds me of the joke that they're now using Viagra in nursing homes to stop male patients from rolling out of bed. Which also reminds me that they've come out with a new form of Viagra for the voters in South Florida, whom in the year 2000 demonstrated a mass case of electile dysfunction. But I digress).
The interaction between nitroglycerin and Viagra is related to their mechanisms of action. We know from our EMS training that nitroglycerin is a cardiac and systemic vasodilator and that vasodilatation can lower blood pressure and, if unchecked, lower perfusion to critical organ systems. What many don't realize is that sildefanil has a similar mechanism of action. Viagra enhances the effect of nitric oxide, a mediator in the process of vasodilatation. When sexual stimulation induces local release of nitric oxide, increased blood flow into the penis produces erection. However, this vasodilatation is systemic and not necessarily limited to the genitalia. The other point to remember is that although the desired physiologic effect of Viagra lasts a few hours, the drug has an extended half-life of up to eight hours (a half-life is essentially the time it takes your body to dispose of 50% of the active drug following a dose of the agent).
So let's say a patient has taken Viagra and they're "working away," as it were. They're putting a little extra strain on the heart and start to get some chest pain. Although they've been exerting themselves, they're likely to be relatively hypotensive as a result of the Viagra (as compared to what the blood pressure would be if the patient was "going it alone"). To battle the chest pain, the patient takes some nitroglycerin. Now you have vasodilatation of top of vasodilatation; blood pressure can fall precipitously, and both cerebral and myocardial ischemia may result. As we've noted, the vasodilatory effect of Viagra may be prolonged. This is why many EMS protocols require the paramedic to exercise caution in nitrate administration in patients using Viagra for up to 24 hours after taking the drug.
OK. You can go back to snickering now, conjuring up all kinds of strange visions of folks with a bottle of Viagra in one hand and nitroglycerin spray in the other. I know I am. What a fine climax to our discussion.